Arizona, 2004Dust Storm in Arizona, August 24, 2004
August 24, 2004 · NWS PSR · 1 event in 1 county or zone
1 dust storm, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 10:10 AM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 24, 10:10 AM MST, 2 hours 20 minutes before
AZZ020>028-CAZ030>033-242245-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1010 AM MST TUE AUG 24 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS ARIZONA TODAY WILL
CONTAIN JUST ENOUGH MOISTURE TO GIVE ISOLATED SHOWERS AND PERHAPS
SOME THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA INTO THIS EVENING.
AFTER THIS SYSTEM MOVES EAST OF THE STATE...A VERY DRY WESTERLY FLOW
ALOFT WILL DEVELOP ACROSS THE DESERT SOUTHWEST. THIS WILL MAKE FOR
MOSTLY SUNNY SKIES BEGINNING WEDNESDAY AND CONTINUING INTO EARLY
NEXT WEEK. TEMPERATURES WILL BE A BIT LOWER TODAY OVER THE CLOUDIER
AREAS...THEN WARM BACK UP CLOSE TO NORMAL TOMORROW AND INTO THE
WEEKEND.
&&
.DISCUSSION...
UPPER LOW MOVING THROUGH THE STATE TODAY IN A RATHER NON-DYNAMICAL
FASHION. UPPER JET ASSOCD WITH THIS LOW IS ALREADY SPEEDING OFF TO
THE NE...LEAVING OUR ERN CWA UNDER LEFT ENTRANCE REGION...IE NOT THE
BEST FOR LIFT. MEANWHILE...CLOUDY SKIES OVER THE SCNTRL PORTIONS IS
KEEPING INSOLATION AT A MINIMUM...SO THE AMS IS NOT YET VERY UNSTBL.
AND...BY THE TIME GOOD AFTERNOON HEATING COMMENCES...AMS BEGINNING
TO DRY OUT (SEE GFS SOUNDINGS). SO...ALL IN ALL...THIS SYSTEM IS
TURNING OUT TO BE A NON-SIGNIFICANT ONE FOR THE PHX CWA. DID NOTE AN
ISOLD STORM THAT FORMED ON MOUNTAIN TOP DOWN SW OF ORGAN PIPE NM
EARLIER THIS MORNING...SO APPARENTLY SOME MEAGER INSTABILITY STILL
EXISTS. THEREFORE...ISOLD SHOWERS/TSTMS STILL A POSSIBIILITY ACROSS
SCTNRL PORTIONS OF CWA THIS AFTERNOON INTO THIS EVENING. UPDATED
POP/WX GRIDS TO REFLECT LOWER PRECIPITATION COVERAGE...AND WENT TO
AREAL TERMINOLOGY INSTEAD OF UNCERTAINTY SINCE ALREADY SOME VIRGA/
LIGHT SHOWER EVENTS OUT THERE. AFTER TONIGHT...AMS WARMS ALOFT A
BUNCH...SO DOUBT IF RESIDUAL MOISTURE WILL BE ABLE TO RESULT IN ANY
CAPE FOR STORMS TOMORROW. SO...BELIEVE THE MID SHIFT DID RIGHT THING
DROPPING POPS. ASIDE FROM PREVIOUSLY MENTIONED UPDATES...REST OF
FORECASTS APPEAR ON TARGET WITH A DRY WLY FLOW EXPECTED REMAINDER OF
THE WEEK AS LONG WAVE TROUGH DEVELOPS OVER THE WEST. APPEARS WE WILL
HAVE TO WAIT AWHILE BEFORE MONSOON PATTERN GETS RE-ESTABLISHED.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
ESTLE
Hazardous weather outlook, Aug 24, 9:03 AM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
903 AM MST TUE AUG 24 2004
AZZ022>024-027-028-250700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
903 AM MST TUE AUG 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ALTHOUGH THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING...NO
WIDESPREAD HEAVY RAIN...DAMAGING WIND OR LARGE HAIL IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ030>033-250700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
903 AM MST TUE AUG 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Dust Storm, Southwest Maricopa County
- When
- August 24, 12:30 PM MST
- Where
- Southwest Maricopa County forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Gila Bend airport observation visibility reduced to 1/8 of mile in blowing dust caused by gusty thunderstorm winds.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Missouri, August 24, 2004$28,000 · 55 kt wind · 4 events
- Flash Flood and Damaging Winds in Indiana, August 24, 2004$25,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 24, 20041 injured · $15,000 · 1 in hail · 4 events
- Heavy Rain in Washington, August 24, 2004$25,000 · 1 event
- Flash Flood and Flooding in Oregon, August 24 to 26, 200413 events
- Flood and Hail in Kansas, August 24, 20041 in hail · 4 events
- Hail in Kansas, August 24, 20041 in hail · 3 events
- Flash Flood and Hail in Kansas, August 24, 20040.88 in hail · 2 events
- Damaging Winds in Missouri, August 24, 200455 kt wind · 2 events
- Flash Flood and Damaging Wind in Illinois, August 24, 200452 kt wind · 2 events
- Flash Flood in Missouri, August 24, 20041 event
- Damaging Wind in Louisiana, August 24, 2004$5,000 · 57 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415581.